Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 301, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2008, 12:25 AM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 12:25 AM CDT (05:25 UTC)
- Expired
- Aug 14, 2008, 1:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Gray County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 140525
SVRDDC
KSC055-069-101-171-140615-
/O.NEW.KDDC.SV.W.0301.080814T0525Z-080814T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 AM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS.
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS.
SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS.
SOUTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 115 AM CDT
* AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF FRIEND...MOVING
SOUTHEAST AT 41 MPH.
* LOCATIONS IMPACTED INCLUDE...
FRIEND...
HOLCOMB...
GARDEN CITY...
PLYMELL...
PIERCEVILLE...
CHARLESTON...
RURAL RESIDENCES OF FINNEY...NORTHWESTERN GRAY...SOUTHEASTERN SCOTT
AND SOUTHERN LANE COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3840 10025 3811 10024 3780 10048 3775 10095
3817 10110 3847 10066
TIME...MOT...LOC 0525Z 320DEG 36KT 3815 10087
$$2 follow-up statements
000
WWUS53 KDDC 140550
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1250 AM CDT THU AUG 14 2008
KSC055-069-101-171-140615-
/O.CON.KDDC.SV.W.0301.000000T0000Z-080814T0615Z/
SCOTT KS-LANE KS-FINNEY KS-GRAY KS-
1250 AM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN GRAY...FINNEY...SOUTHERN LANE AND SOUTHEASTERN SCOTT
COUNTIES...
AT 1249 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
4 MILES EAST OF GARDEN CITY...MOVING SOUTHEAST AT 35 MPH.
LAT...LON 3840 10025 3811 10024 3780 10048 3775 10095
3817 10110 3847 10066
TIME...MOT...LOC 0550Z 330DEG 31KT 3797 10078
$$000
WWUS53 KDDC 140612
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
112 AM CDT THU AUG 14 2008
KSC055-069-101-171-140622-
/O.EXP.KDDC.SV.W.0301.000000T0000Z-080814T0615Z/
SCOTT KS-LANE KS-FINNEY KS-GRAY KS-
112 AM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAY...FINNEY...
SOUTHERN LANE AND SOUTHEASTERN SCOTT COUNTIES EXPIRES AT 115 AM
CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER FINNEY...NORTHWESTERN GRAY...SOUTHEASTERN
SCOTT AND SOUTHERN LANE COUNTIES.
LAT...LON 3840 10025 3811 10024 3780 10048 3775 10095
3817 10110 3847 10066
TIME...MOT...LOC 0612Z 330DEG 31KT 3781 10066
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Aug 13, 3:35 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT WED AUG 13 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DECISION COMES TONIGHT ON WHEN AND WHERE SEVERE STORMS MIGHT FORM. THE SECOND PHASE OF DECISION MAKING IS THURSDAY EVENING/NIGHT WHEN ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE. FOR MUCH OF THIS FORECAST PACKAGE, LITTLE CHANGE WAS MADE. THE 30 TO 40 PERCENT POPS SEEM APPROPRIATE FOR TONIGHT. THINK WITH A LOT OF CLEARING EARLY TODAY AND A LONG PERIOD OF SURFACE HEATING, THE LOWER LAYERS OF THE ATMOSPHERE HAVE DE-STABILIZED MORE AND MORE AS THE AFTERNOON PROGRESSED. WILL MENTION LARGE HAIL AND DAMAGING WINDS IN MY WESTERN THIRD CWA THIS EVENING, AND SPREAD THAT SEVERE POSSIBLE WORDING EAST TO NEARLY ALL THE CWA OVERNIGHT. AN UPPER LOW IS BOTH DISCERNIBLE ON WATER VAPOR IMAGERY AND FORECAST BY NEARLY EVERY MODEL TO MOVE AND DEEPEN AND BE OVER WESTERN NEBRASKA BY THURSDAY NIGHT. THIS UPPER LOW WILL SLOWLY DIG AND MOVE ACROSS KANSAS AS A CUT OFF LOW THROUGH FRIDAY AND BEYOND. SINCE THE STEERING UPPER LEVEL FLOW IS WELL TO THE NORTH, THIS SLOW MOVING SYSTEM SHOULD BRING SOME DECENT PRECIP (QPF) TO WESTERN KANSAS. ADDITIONALLY, A COLD FRONT WILL WORK SOUTH FROM THE NORTHERN PLAINS, AND THE BEST TIMING FOR CROSSING OUR CWA WILL BE THURSDAY AFTERNOON INTO THURSDAY EVENING. THIS FRONT WILL ADD GOOD LIFT TO THE MOISTURE IN PLACE, AND BE UNDER THE SYNOPTIC SCALE LIFT FROM THE UPPER LOW TO OUR WEST. WILL GO WITH LIKELY POPS FOR TRW/TRW- THURSDAY NIGHT AND KEEP 40-50 CHANCE POPS GOING ON FRIDAY. JUST WHERE THE HEAVIER RAINFALL WILL END UP IS HARD TO PINPOINT, BUT FOR NOW THINK THE NORTH AND EASTERN ZONES WILL END UP WITH MORE RAINFALL DUE TO HIGHER DEWPOINTS AND AVAILABLE LOW LEVEL MOISTURE. THE MODELS ARE KEYING ON THE LOW LEVEL WARM TEMP AND MORE MOIST RH FIELDS. THIS POINTS TOWARD THE SOUTHEAST COUNTIES RECEIVING THE MOST RAIN. WILL BUMP UP QPF IN THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY. TEMPERATURES STAYED PRETTY MUCH AS BEFORE. WARM THURSDAY IN THE MID TO UPPER 80S, THEN A SIGNIFICANT COOL OFF FRIDAY WITH CLOUDY, RAINY CONDITIONS. FRIDAY HIGHS SHOULD VARY FROM 75 AT GCK AND HYS TO 81 AT P28. DAYS 3-7... THE MODELS ARE COMING INTO AGREEMENT WITH THE LARGE SCALE FEATURES TODAY. ALL MODELS DROP AN UPPER LOW SOUTHWARD INTO COLORADO AND THEN SLOWLY MOVE THE FEATURE INTO KS/OK BY EARLY NEXT WEEK. THE UKMET AND ECMWF ARE IN EXCELLENT AGREEMENT THROUGH 144 HRS AND WERE GENERALLY FOLLOWED. AMPLE LOW LEVEL MOISTURE SHOULD BE AVAILABLE FOR THIS SYSTEM. PERIODS OF WIDESPREAD LIFT ALONG WITH THE ABUNDANT MOISTURE MAY BRING LOCALLY HEAVY RAIN. POPS WERE RAISED FOR SEVERAL PERIODS INTO SUNDAY NIGHT. SHOWERS/STORMS MAY PERSIST EVEN INTO TUESDAY IN OUR EASTERN COUNTIES. HIGHS AND LOWS WILL BE DRAMATICALLY IMPACTED BY THE TIMING OF THICK CLOUDS AND PRECIP. BUT A CONSERVATIVE FORECAST IS FOR HIGHS IN THE 70S TO MID 80S EACH DAY FROM FRIDAY INTO TUESDAY. MAXES COULD BE LOWER GIVEN EXPECTED PERSISTENT UPSLOPE FLOW AND POSSIBLE LOW CLOUDINESS. GIVEN EXPECTED DEWPOINTS IN THE UPPER 50S TO MID 60S, LOWS ARE EASIER TO PREDICT THAN THE HIGHS. AFTER THE SURFACE FRONT PASSES, SEVERE WEATHER SHOULD NOT BE A BIG CONCERN. BUT LOCALIZED FLOODING IS A POSSIBILITY. && .AVIATION... VFR CONDITIONS CAN BE EXPECTED THIS EVENING. THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND TONIGHT. OF COURSE VSBYS AND CIGS WOULD BE MUCH LOWER UNDER THE STORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 87 62 78 / 40 30 70 40 GCK 62 85 61 75 / 40 50 60 40 EHA 64 86 61 76 / 30 40 60 40 LBL 64 87 62 77 / 30 20 70 40 HYS 63 84 63 75 / 40 50 60 50 P28 67 89 65 81 / 40 10 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/24/24
Hazardous weather outlook, Aug 13, 11:54 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CDT WED AUG 13 2008 KSZ030-031-043>046-061>066-074>081-084>090-141700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1154 AM CDT WED AUG 13 2008 /1054 AM MDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO GARDEN CITY TO HAYS. THIS CHANCE FOR STORMS WILL SPREAD EAST OVERNIGHT TO AS FAR EAST AS A LINE FROM LARNED TO COLDWATER. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF SOUTHWEST KANSAS ON THURSDAY. SOME OF THESE STORMS COULD REACH SEVERE LEVELS ONCE AGAIN WITH THE PRIMARY HAZARD BEING LARGE HAIL AND GUSTY WINDS. PERIODS OF VERY HEAVY RAIN FROM THE WIDESPREAD PRECIPITATION ARE ALSO EXPECTED LATE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT OVER MUCH OF SOUTHWESTERN KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Aug 13, 11:45 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1145 PM CDT WED AUG 13 2008 KSZ043-044-140530- LANE-SCOTT- 1145 PM CDT WED AUG 13 2008 ...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES... AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 39 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3869 10049 3826 10051 3826 10111 3870 10112 TIME...MOT...LOC 0445Z 308DEG 34KT 3856 10109 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:45 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Aug 14, 1:04 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 41 min |
| Aug 14, 1:16 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Aug 14, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 43 min |
| Aug 14, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 26 min |
| Aug 14, 10:09 AM CDT | Special Weather Statement | DDC | Gray | 51 min |
| Aug 14, 3:07 PM CDT | Special Weather Statement | DDC | Haskell | 38 min |
| Aug 14, 3:43 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Aug 14, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 24 min |
| Aug 14, 3:51 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Aug 14, 4:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.